COVID-19 Vaccine Independent Safety Monitoring Board report on myocarditis cases

20 Dec 2021
COVID-19 vaccine bottles

A 26 year old male in New Zealand has died with myocarditis following vaccination with the Pfizer COVID-19 vaccine. 

The COVID-19 Vaccine Independent Safety Monitoring Board consider this was probably due to vaccination, and it is now up to the Coroner to determine if the vaccine was a factor.

Myocarditis is a known rare side effect of having the Pfizer vaccine. 

The benefits of vaccination in protecting against COVID-19 greatly outweigh the risks of adverse events including myocarditis. The risk of myocarditis from COVID-19 infection is almost four times higher than from vaccination. Confirmed cases are rare.

3 deaths under consideration, 1 likely due to vaccine
The COVID-19 Vaccine Independent Safety Monitoring Board recently considered three reports of people who died with myocarditis in the period following vaccination. 
•    A 13 year old child has died but there is more information needed to determine cause of death.
•    A 60 year old male has died with myocarditis but the Board considers this was unlikely related to the vaccination given the time from vaccination to onset of symptoms. 
•    For one of these cases, the CV ISMB has considered that the myocarditis was probably due to vaccination. This individual was a 26 year old male.

Myocarditis is treatable – seek medical help as soon as possible if you have symptoms.

Myocarditis and pericarditis symptoms include chest pain, feelings of having a fast-beating, fluttering or pounding heart and shortness of breath. 

One or more of these symptoms can occur shortly after vaccination due to stress or anxiety. 

However, if anyone experiences these symptoms after receiving Comirnaty (Pfizer mRNA vaccine) from more than 6 hours to 7 days (typically around 1 to 5 days), they should seek immediate medical attention.

Last updated: 20 December 2021